MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE-N AUTOGUARD WINGED; PERIPHERAL IV CATHETERS

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE-N AUTOGUARD WINGED; PERIPHERAL IV CATHETERS
Catalog Number 381911
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 11/21/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.A device evaluation and/or device history review is anticipated but is not complete.Upon completion a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd insyte-n autoguard winged needle pierced through the catheter the following information was provided by the initial reporter translated from french to english: catheter intact when opened.When i wanted to infuse the baby, i pricked, blood returned but difficulty fitting the catheter.Withdrawal of the catheter, the needle had pierced the catheter.Description of consequences: infusion failure, hematoma.
 
Additional Manufacturer Narrative
The complaint that the needle pierced the catheter was confirmed from the photograph that was provided for investigation.The photo showed a 24g insyte autoguard with evidence of use.What appeared to be blood residue was observed within the catheter, catheter adapter, and needle hub.The safety mechanism had not been activated.The needle was protruding through the catheter and appeared to be bent near the puncture site in the catheter tubing.The catheter conformed to the bend in the needle.Due to the evidence of use, the catheter was likely withdrawn and subsequently reinserted into the catheter during the insertion procedure.The instructions for use (ifu) warn, "if the needle is partially or completely withdrawn from the catheter tubing during insertion, do not re-insert the needle into the catheter tubing as damage may occur.".
 
Additional Manufacturer Narrative
Physical sample received: the physical unit received for investigation appears to be the unit shown on the photograph.The needle is protruding the catheter wall near the base of the adapter.This type of defect is known as spear through and although could be manufacturing related, the defect observed likely occurred in the user environment as the shown defect would have render the device unusable.It is likely that the defect occurred during use when performing venipuncture.The needle was inspected under the microscope and no other physical damages was observed investigation conclusion(s): the defect of ¿catheter defective/damaged/needle through catheter¿ was confirmed.Probable root cause conclusion(s): due to the evidence of use, the catheter was likely damaged during the insertion process.
 
Event or Problem Description
No additional information.

Brand Name
BD INSYTE-N AUTOGUARD WINGED
Common Device Name
PERIPHERAL IV CATHETERS
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer (Section G)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer Contact
helen cox (mdr)
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key18332404
Report Number1710034-2023-01445
Device Sequence Number8424943
Product Code FOZ
UDI-Device Identifier30382903819110
UDI-Public(01)30382903819110
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K201075
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue Number381911
Device Lot Number3111935
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2023
Supplement Date Received by Manufacturer01/23/2024
02/23/2024
Initial Report FDA Received Date12/14/2023
Supplement Report FDA Received Date01/30/2024
03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown